Fordyce’s condition. The face abounds in sebaceous glands. Normally their distribution stops sharply at the junction of the skin and vermilion of the lips. Commonly, however, ectopic sebaceous glands are found within the lips under the vermilion and sometimes within the oral mucosa of the lips and even in the buccal mucosa. The condition is harmless and may have been present long before the patient or parents became aware of it. No treatment is required or available.
Drug eruptions (dermatitis medicamentosa). Drug eruptions may mimic nearly the entire range of dermatoses of other causes. One of the commonest forms is the exanthematic, whose lesions are usually erythematous and edematous. Common causes of drug eruptions include ampicillin, cephalosporins, semisynthetic penicillins, and barbiturates. We have just illustrated cases that were morbilliform. Illustrated here are cases clinically resembling erythema multiforme.
Discoloration of nail plates. Many chemicals can discolor nail plates. Solutions of potassium permanganate and silver nitrate stain nail plates brown-purple and jet black, respectively. In the case illustrated here, the stain derived from resorcinol. Such stains are harmless and can be easily removed by superficial scaling with the edge of a glass slide.
Drug eruptions (dermatitis medicamentosa). Diagnosing drug eruptions has become a common experience to practitioners in all branches of modern medicine. The profusion of drugs now available, the continuous influx of new drugs, and the capability of drugs to cause actions different from or in addition to their pharmacologically desirable actions make adverse cutaneous reactions an inevitable fact of modern medical practice. The kinds of cutaneous reactions are varied. Exanthems (erythematous, morbilliform or maculopapular), urticaria, fixed drug eruptions, and erythema multiforme are the most common. Figure 18-1 is an urticarial reaction from Augmentin and Fig. 18-2 shows a morbilliform eruption from ampicillin. Constitutional symptoms of low-grade fever and malaise may be associated with such drug eruptions. Morbilliform eruptions from ampicillin are more frequently seen in children with infectious mononucleosis.